Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 160, NWS Bismarck, ND

August 24, 2000Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2000, 3:13 AM CDT for Wells County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 3:13 AM CDT (08:13 UTC)
Expired
Aug 24, 2000, 4:00 AM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Wells County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:20 AM CDTHail 0.75Heimdal, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 240814
SVRBIS
NDC103-240900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM CDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 400 AM CDT

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HEIMDAL...OR ABOUT 77 MILES NORTHWEST OF
  JAMESTOWN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMBERG AT 320 AM CDT
  BREMEN AT 340 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4784 9981 4768S 9970 4755 9929 4784 9931

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 3:40 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT WED AUG 23 2000

A SURFACE TROUGH IN EASTERN MONTANA AND WESTERN NORTH DAKOTA THIS
AFTERNOON WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL NORTH DAKOTA
TONIGHT.  MOISTURE ADVECTION HAS BEEN SLOW TO BRING UP THE DEW
POINTS IN THE WEST BECAUSE THE MOISTURE IS BEING MIXED INTO A VERY
DRY LAYER OFF THE SURFACE.  STILL AS THE SURFACE TROUGH MOVES INTO
THE STATE...A WEAK SHORT WAVE ALOFT MOVES OVER THE STATE SO THERE
WILL BE A POTENTIAL FOR THUNDERSTORMS. CURRENT SATELLITE SHOWS
THUNDERSTORMS DEVELOPING IN NORTHEAST WYOMING...SE MONTANA...INTO
THE BLACK HILLS. THE POTENTIAL IS FOR THE TSTORMS TO EXTEND
NORTHWARD INTO NORTH DAKOTA LATER IN THE EVENING.
HIGH PRESSURE WILL EDGE DOWN OVER THE FORECAST AREA THURSDAY AND THE
NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY NIGHT AS ANOTHER WEAK
SHORT WAVE MOVES OVER THE BROAD RIDGE COVERING THE CENTRAL US.
SURFACE MOISTURE SHOULD INCREASE FRIDAY LEADING TO INCREASING
INSTABILITY.  WILL CONTINUE THE CHANCE OF THUNDERSTORMS THROUGH THE
EXTENDED FORECAST AS A TROUGH MOVES ONTO THE WEST COAST AND THE FLOW
ALOFT OVER NORTH DAKOTA BECOMES SOUTHWEST.

.BIS...NONE.
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:16 AM CDTSevere Thunderstorm WarningBISPierce59 min
Aug 24, 4:53 AM CDTSevere Thunderstorm WarningBISFoster37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.